South Dakota, 2017

Hail and Damaging Winds in South Dakota, August 12, 2017

August 12, 2017 · NWS UNR · 10 events in 2 counties and zones

A thunderstorm became severe over eastern Mellette County and tracked southeast across Tripp County. The storm produced hail to golf ball size and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over eastern Mellette County and tracked southeast across Tripp County. The storm produced hail to golf ball size and wind gusts around 60 mph. Some crop and minor property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 12, 1:25 PM CST, 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
125 PM MDT Sat Aug 12 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 124 PM MDT Sat Aug 12 2017

Upper level analysis shows strong wave rotating
through eastern MT/western ND. Surface trough stretches across
western SD. Storms have started to develop across south central SD,
as well as a few scattered showers across the northern Hills and
parts of the western SD plains. Winds are around 10 kts from varying
directions, and temperatures are rising into the 70s.

Breezy southeasterly winds ahead of the surface low will contribute
to increased instability as warm, moist air moves into the region.
Best MLCAPE around 2000 J/kg with minimal CIN is expected across
central SD this afternoon. CAMs are fairly consistent in showing
storms developing across northwestern SD by mid-afternoon as the
wave pushes into that area, as well as another area of storms
forming across south central into eastern SD along a line of
enhanced Q-vector convergence ahead of the surface trough.
Northwestern SD storms may strengthen as they move southeastward and
approach the more unstable environment. Supercells with large hail
and damaging wind will be supported by 0-6 km shear of 35-45 kts,
and PWATs of 125-150% of normal indicate the potential for heavy
rain. Storms are expected to exit the CWA around midnight.

A few models are showing some fog developing late tonight into
Sunday morning across northwestern SD to the northeastern foothills.
This is supported by overnight RH values near 100% and light
upsloping winds, so have added mention of fog in grids.

A mainly dry day is expected Sunday as a weak upper ridge briefly
builds over the region, although an even weaker wave passing through
the ridge may produce some storms mainly across the southwestern 1/3
of the CWA. Decent shear and some marginal instability may result in
a few stronger storms. Highs Sunday will be in the mid 70s to mid
80s.

Ridge axis will cross the northern plains Monday, and temps will
warm slightly. A series of waves associated with a Canadian low
pressure system will begin approaching the area in southwest flow,
the first of which is expected to spark another round of showers and
thunderstorms Monday afternoon and evening. Decent instability and
shear will support strong to severe storms again. Chances for
showers/storms will continue through midweek, although at this point
it appears the threat for severe weather will gradually diminish.
Both the GFS and ECMWF agree on a broad ridge building over the
western CONUS towards the end of the week, bringing drier weather.
Temperatures are expected to be near average through the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1123 AM MDT Sat Aug 12 2017

Scattered afternoon/evening TSRA expected, mainly over western and
central SD. Local IFR conditions, gusty winds, and isolated
severe storms possible. Some IFR cigs/vsbys may redevelop later
tonight across northwest SD. Across northeast WY, VFR conditions
expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Johnson
Hazardous weather outlook, Aug 12, 6:11 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
611 AM MDT Sat Aug 12 2017

SDZ001-002-WYZ054>058-071-131300-
Harding-Perkins-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
611 AM MDT Sat Aug 12 2017

This Hazardous weather outlook is for portions of western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will end this morning.
Scattered thunderstorms will redevelop this afternoon and persist
into the evening hours. Isolated severe thunderstorms with large
hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will occur Sunday through
Thursday. Isolated severe thunderstorms with large hail and
damaging winds are possible Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>032-041>044-046-047-049-072>074-131300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
611 AM MDT Sat Aug 12 2017 /711 AM CDT Sat Aug 12 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...and western
South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms over south central South Dakota will end
this morning.

Scattered thunderstorms will develop this afternoon and persist
into the evening hours. There is a slight risk of severe
thunderstorms with large hail and damaging winds the main threat.
The most likely time will be from 100 PM to 900 PM MDT...200 PM to
1000 PM CDT. An isolated tornado is possible, especially over
south central South Dakota late this afternoon and early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will occur Sunday through
Thursday. Isolated severe thunderstorms with large hail and
damaging winds are possible Sunday afternoon and evening and then
again Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
this evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mellette

When
August 12, 1:45 PM CST
Where
Mellette County, 10.89 mi NNE of Wood
Measured
1 in hail
Reported by
Public
Coordinates
43.640, -100.380

Hail, Tripp

When
August 12, 2:30 PM CST to 2:50 PM CST
Where
Tripp County, 8.17 mi NW of Witten
Measured
1.75 in hail
Reported by
Public
Coordinates
43.510, -100.200

Wind gusts to 50 mph accompanied the storm that lasted 20 minutes.

Hail, Tripp

When
August 12, 2:36 PM CST
Where
Tripp County, 6.51 mi NW of Witten
Measured
1.75 in hail
Reported by
Public
Coordinates
43.490, -100.180

Hail, Tripp

When
August 12, 3:15 PM CST
Where
Tripp County, 4.27 mi NNE of Witten
Measured
1 in hail
Reported by
Public
Coordinates
43.490, -100.060

Thunderstorm Wind, Tripp

When
August 12, 3:15 PM CST
Where
Tripp County, 4.27 mi NNE of Witten
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.490, -100.060

The public estimated wind gusts at 60 mph.

Thunderstorm Wind, Tripp

When
August 12, 3:20 PM CST to 3:40 PM CST
Where
Tripp County, 4 mi SSE of Witten
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.377, -100.049

Hail, Tripp

When
August 12, 3:30 PM CST
Where
Tripp County, 4.56 mi E of Witten
Measured
1 in hail
Reported by
Public
Coordinates
43.430, -99.989

Hail, Tripp

When
August 12, 3:50 PM CST
Where
Tripp County, Winner
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.370, -99.870

The combination of hail and wind broke a window in a home.

Hail, Tripp

When
August 12, 4:20 PM CST
Where
Tripp County, 3 mi W of Colome
Measured
1 in hail
Reported by
Public
Coordinates
43.250, -99.780

Hail, Tripp

When
August 12, 4:45 PM CST
Where
Tripp County, 6.71 mi SSE of Colome
Measured
1.75 in hail
Reported by
Public
Coordinates
43.160, -99.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707804, 707806, 707805, 707809, 707810, 707811, 707813, 707817, 707820, 707821.